Alert archive / Utah / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 20, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 8, 2014, 4:11 PM MDT for Box Elder County, Utah. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2014, 4:11 PM MDT (22:11 UTC)
- Expired
- Aug 8, 2014, 5:00 PM MDT
- In force
- 49 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Box Elder County, UT
The radar
The Salt Lake City radar (KMTX), 117 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 4:50 PM MDT | TSTM WND GST 61 | 17 Ese Grouse Cr, UT | ROSEBUD RAWS RSBU1...TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 10.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -228 J/kg
- Mixed-layer LCL
- 1839 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
707 WUUS55 KSLC 082211 SVRSLC UTC003-082300- /O.NEW.KSLC.SV.W.0020.140808T2211Z-140808T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 411 PM MDT FRI AUG 8 2014 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN BOX ELDER COUNTY IN UTAH... * UNTIL 500 PM MDT * AT 410 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 26 MILES NORTHEAST OF MONTELLO...AND MOVING EAST AT 15 MPH. NICKEL SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS. * LOCATIONS IMPACTED INCLUDE... ETNA...GROUSE CREEK AND LUCIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4130 11404 4176 11404 4185 11352 4122 11345 TIME...MOT...LOC 2210Z 265DEG 12KT 4156 11388 $$ CRK
3 follow-up statements
807 WWUS55 KSLC 082230 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 430 PM MDT FRI AUG 8 2014 UTC003-082300- /O.CON.KSLC.SV.W.0020.000000T0000Z-140808T2300Z/ BOX ELDER UT- 430 PM MDT FRI AUG 8 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR WESTERN BOX ELDER COUNTY... AT 429 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 27 MILES NORTHEAST OF MONTELLO...MOVING EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... GROUSE CREEK AND LUCIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4134 11401 4178 11390 4185 11352 4122 11345 TIME...MOT...LOC 2229Z 265DEG 15KT 4153 11379 $$ CRK
976
WWUS55 KSLC 082243
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
443 PM MDT FRI AUG 8 2014
UTC003-082300-
/O.CON.KSLC.SV.W.0020.000000T0000Z-140808T2300Z/
BOX ELDER UT-
443 PM MDT FRI AUG 8 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTHWESTERN BOX ELDER COUNTY...
AT 442 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 28 MILES SOUTHWEST OF PARK VALLEY...OR 30 MILES NORTHEAST OF
MONTELLO...MOVING EAST AT 15 MPH.
ADDITIONAL STRONG THUNDERSTORMS HAVE DEVELOPED SOUTHEAST OF GROUSE
CREEK AND WILL MOVE EAST AT 15 MPH ACROSS MAINLY RURAL AREAS OF
NORTHWESTERN BOX ELDER COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4132 11392 4180 11381 4185 11352 4131 11346
4131 11387
TIME...MOT...LOC 2242Z 265DEG 12KT 4153 11373
$$
CRK591
WWUS55 KSLC 082254
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
454 PM MDT FRI AUG 8 2014
UTC003-082304-
/O.EXP.KSLC.SV.W.0020.000000T0000Z-140808T2300Z/
BOX ELDER UT-
454 PM MDT FRI AUG 8 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BOX ELDER COUNTY
WILL EXPIRE AT 500 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4132 11392 4180 11381 4185 11352 4131 11346
4131 11387
TIME...MOT...LOC 2250Z 265DEG 12KT 4153 11373
$$
CRKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:35 PM MDT, 36 minutes earlier.
Area forecast discussion, Aug 8, 3:35 PM MDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 335 PM MDT FRI AUG 8 2014 .SYNOPSIS...ENOUGH MOISTURE REMAINS OVER THE NORTHERN HALF OF THE FORECAST AREA TO PRODUCE SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH SATURDAY. THE AIRMASS DRYS SOMEWHAT ON SUNDAY BEFORE MOISTURE BEGINS TO RETURN TO THE AREA FROM THE SOUTH EARLY NEXT WEEK. && .DISCUSSION...AIRMASS CONVECTION HAS DEVELOPED OVER MUCH OF NORTHERN NEVADA AND SOUTHERN IDAHO WITH LESS WIDESPREAD COVERAGE OVER NORTHERN UTAH AND SOUTHWEST WYOMING THUS FAR. PER THE HRRR WHICH HAS A REASONABLE HANDLE ON CURRENT CONDITIONS...THE UPSTREAM ACTIVITY SHOULD CONTINUE EASTWARD INTO UTAH THROUGH THE NEXT FEW HOURS BEFORE DYING OUT AFTER DARK. INCREASED POPS ACROSS CENTRAL UTAH TO ACCOUNT FOR SOUTHERN EXTENT OF ACTIVITY. TAKING THE HRRR LITERALLY...NOT RECOMMENDED...INDICATES STORMS WILL MOSTLY DIE OUT BEFORE REACHING THE WASATCH FRONT. SATURDAY LOOKS LIKE MORE OF THE SAME...AFTERNOON/EVENING CONVECTION NEAR TERRAIN AND DRIFTING OFF INTO THE DOWNSTREAM VALLEYS. SOMEWHAT DRIER ON SUNDAY PER MODEL PREDICTIONS OF LOWERING PRECIPITABLE WATER. HOWEVER THESE DRYING TRENDS ARE TYPICALLY OVERDONE...SO THERE WILL LIKELY STILL BE SOME MOUNTAIN BASED DIURNAL CONVECTION. GENERALLY DRY WITH SEASONAL TEMPERATURES ACROSS THE SOUTHERN UTAH PARKS AND CANYON COUNTRY THROUGH THE WEEKEND. BY LATE SUNDAY/MONDAY THE MONSOON HIGH IS BECOMING ESTABLISHED OVER NEW MEXICO AND A TROUGH DEVELOPS ALONG THE CA COAST. RESULT IS SOUTHERLY FLOW THAT RAPIDLY ADVECTS MOISTURE NORTHWARD BACK INTO THE GREAT BASIN MONDAY. BY MONDAY NIGHT UPPER LEVEL JET EXTENDS FROM UTAH TO SOUTHERN CA ADDING DYNAMIC LIFT TO SITUATION. 12Z EC GENERATES WIDESPREAD MONSOON PRECIP OVER THE AREA MONDAY THROUGH WEDNESDAY...WHILE 12Z GFS IS A BIT SLOWER AND FOCUS IS MORE ON TUESDAY/WEDNESDAY. HANDLING OF TROUGH/LOW ALONG THE WEST COAST BEGINS TO DIFFER BETWEEN EC/GFS FROM MONDAY ONWARDS...BUT MAIN MESSAGE OF BOTH MODELS IS THE SAME...A PERIOD OF WET MONSOON PRECIP SEEMS LIKELY OVER NEARLY THE ENTIRE FORECAST AREA EARLY NEXT WEEK. HAVE GONE WITH ABOVE AVERAGE POPS FOR THE TUES/WED PERIOD. && .AVIATION...NORTHWEST WINDS WILL CONTINUE AT THE SLC TERMINAL THROUGH 02-04Z AND THEN SOUTHEAST WINDS WILL RETURN. THERE IS A 10 PERCENT CHANCE OF A THUNDERSTORM AFFECTING THE TERMINAL THIS AFTERNOON AND EVENING. GUSTY AND ERRATIC WINDS WOULD BE THE MAIN THREAT. && .FIRE WEATHER...MOISTURE REMAINS IN PLACE OVER NORTHERN UTAH THIS AFTERNOON WHILE SOUTHERN UTAH STAYS DRY. CONDITIONS WILL REMAIN DRY OVER SOUTHERN UTAH THROUGH THE WEEKEND WHILE NORTHERN UTAH WILL SEE SLOW DRYING AT BEST. ENOUGH MOISTURE WILL REMAIN FOR AFTERNOON CONVECTION OVER NORTHERN UTAH PRIMARILY FOCUSED OVER THE HIGHER TERRAIN. MONSOONAL MOISTURE IS EXPECTED TO RETURN TO THE ENTIRE FIRE DISTRICT EARLY IN THE UPCOMING WEEK. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...DUNN FIRE WEATHER...TRAPHAGAN AVIATION...SOLUM FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 8, 4:36 AM MDT, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 436 AM MDT FRI AUG 8 2014 UTZ001>016-019>021-517-518-WYZ021-091230- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 436 AM MDT FRI AUG 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AGAIN THIS AFTERNOON ACROSS MAINLY THE NORTHERN PORTIONS OF THE OUTLOOK AREA. ALTHOUGH BRIEF HEAVY RAIN MAY BE POSSIBLE FROM THE STRONGER STORMS...THE THREAT OF HEAVY RAIN WILL GENERALLY DECREASE TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE WEEKEND...MAINLY DEVELOPING OVER THE HIGH TERRAIN. MOISTURE WILL INCREASE FROM THE SOUTH AGAIN FOR THE FIRST PART OF NEXT WEEK BRINGING A RENEWED THREAT OF HEAVY RAIN WITH THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 4:53 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 67 min |
| Aug 8, 5:57 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 48 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.